Alert archive / Hawaii / High Surf Warnings in 2020

High Surf Warning 4, NWS Honolulu, HI

February 9, 20204 counties in Hawaii

NWS Honolulu, HI issued this high surf warning at Feb 9, 2020, 3:35 PM HST for 4 counties in Hawaii. It took effect at Feb 9, 2020, 6:00 PM HST. It was in force for 39 hr. 4 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Feb 9, 2020, 3:35 PM HST (01:35 UTC)
In effect from
Feb 9, 2020, 6:00 PM HST
Expired
Feb 11, 2020, 9:27 AM HST
In force
39 hr
Issued by
NWS Honolulu, HI

Counties Hawaii County, HI, Honolulu County, HI, Kalawao County, HI, Kauai County, HI

The radar

The Molokai radar (PHMO), 38 km from the middle of the area, began a volume at 01:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 9, 8:35 PM HSTNON-TSTM WND DMG2 Ne Pupukea, HIKAMEHAMEHA HWY CLOSED IN BOTH DIRECTIONS IN THE AREA OF WAIALEE BEACH PARK DUE TO A FALLEN TREE BLOCKING THE ROADWAY.
Feb 9, 9:23 PM HSTNON-TSTM WND DMGNanakuli, HIFARRINGTON HWY IS CLOSED BETWEEN PRINCESS KAHANU AVE AND HAKIMO RD DUE TO A FALLEN TREE BLOCKING THE ROADWAY.
Feb 10, 5:12 AM HSTNON-TSTM WND DMG1 Ssw Naalehu, HIBOTH LANES ON HWY 11 NEAR THE 62 MM IN KAU ARE CLOSED DUE TO DOWNED POWER LINE ACROSS THE HIGHWAY.
Feb 10, 8:00 AM HSTHIGH SURFS Kailua-Kona, HIHAWAII COUNTY OCEAN SAFETY IS REPORTING ROUGH SURF CONDITIONS AT KAILUA-KONA BEACHES. MAGIC SANDS AND KAHALUU BEACH PARKS WILL BE CLOSED TODAY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Lihue, (PHLI), launched 00:00Z, 1.6 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 00:00Z on 2020-02-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 00:00Z on 2020-02-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 94 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1455 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
94 m²/s²
0-3 km storm-relative helicity
144 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

673 
WHHW40 PHFO 100135
CFWHFO

Coastal Hazard Message
National Weather Service Honolulu HI
335 PM HST Sun Feb 9 2020

...HIGH SURF WARNING FOR NORTH AND WEST FACING SHORES OF NIIHAU
KAUAI OAHU MOLOKAI AND NORTH FACING SHORES OF MAUI...

.The combination of a long-period northwest swell and a low 
pressure system passing through the state will bring large and
disorganized surf tonight through Monday night. This could cause 
significant beach erosion, overwash onto vulnerable low-lying 
coastal roadways, and surges within north and west facing harbors
such as Haleiwa and Waianae harbors.

HIZ001>003-006>008-012-013-017-019-020-101445-
/O.NEW.PHFO.SU.W.0004.200210T0400Z-200211T1600Z/
Niihau-Kauai Windward-Kauai Leeward-Waianae Coast-
Oahu North Shore-Oahu Koolau-Molokai Windward-Molokai Leeward-
Maui Windward West-Maui Central Valley-Windward Haleakala-
335 PM HST Sun Feb 9 2020

...HIGH SURF WARNING IN EFFECT FROM 6 PM THIS EVENING TO 6 AM HST
TUESDAY...

* WHAT...Surf building to 14 to 20 feet tonight and 18 to 28 feet
  Monday along north and west facing shores of Niihau and Kauai,
  and north facing shores of Oahu, Molokai, and Maui. Surf
  building to 8 to 12 feet tonight and 12 to 20 feet along west 
  facing shores of Oahu and Molokai.

* WHERE...North and west facing shores of Niihau, Kauai, Oahu,
  Molokai, and north facing shores of Maui.

* WHEN...From 6 PM this evening to 6 AM HST Tuesday.

* IMPACTS...High. Expect ocean water occasionally sweeping 
  across portions of beaches, very strong breaking waves, and 
  strong longshore and rip currents. Breaking waves may 
  occasionally impact harbors making navigating the harbor 
  channel dangerous.

* ADDITIONAL DETAILS...The combination of strong onshore winds,
  large surf, and peak monthly tides could cause significant beach
  erosion, flooding of beaches that normally remain dry and
  overwash onto vulnerable low-lying coastal roads and other 
  coastal infrastructure.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Large, breaking surf, significant shorebreak, and dangerous
currents make entering the water very hazardous.

Anyone entering the water could face significant injury or death.

&&

$$

Kino
5 follow-up statements
898 
WHHW40 PHFO 101359
CFWHFO

Coastal Hazard Message
National Weather Service Honolulu HI
359 AM HST Mon Feb 10 2020

...HIGH SURF WARNING FOR NORTH AND WEST FACING SHORES OF NIIHAU
KAUAI OAHU MOLOKAI AND NORTH FACING SHORES OF MAUI...
...HIGH SURF ADVISORY FOR WEST FACING SHORES OF THE BIG ISLAND...

.The combination of a long-period northwest swell and strong
northwest winds associated with a low pressure system just north
of the state, will bring large and dangerous surf to most north 
and west facing shores today and tonight. This will likely result
in significant beach erosion, overwash onto vulnerable low-lying 
coastal roadways, and surges within north and west facing harbors 
such as Haleiwa and Waianae.

HIZ001>003-006>008-012-013-017-019-020-110400-
/O.CON.PHFO.SU.W.0004.000000T0000Z-200211T1600Z/
Niihau-Kauai Windward-Kauai Leeward-Waianae Coast-
Oahu North Shore-Oahu Koolau-Molokai Windward-Molokai Leeward-
Maui Windward West-Maui Central Valley-Windward Haleakala-
359 AM HST Mon Feb 10 2020

...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 AM HST TUESDAY...

* WHAT...Surf will be 20 to 30 feet along north and west facing
  shores of Niihau and Kauai, as well as north facing shores of
  Oahu, Molokai, and Maui. Surf will be 12 to 20 feet along west 
  facing shores of Oahu and Molokai.

* WHERE...North and west facing shores of Niihau, Kauai, Oahu, 
  Molokai, and north facing shores of Maui.

* WHEN...Through 6 AM HST Tuesday.

* IMPACTS...High. Expect ocean water occasionally sweeping 
  across portions of beaches, very strong breaking waves, and 
  strong longshore and rip currents. Breaking waves may 
  occasionally impact harbors making navigating the harbor 
  channel dangerous.

* ADDITIONAL DETAILS...The combination of strong onshore winds, 
  large surf, and peak monthly tides will likely cause significant
  beach erosion, flooding of beaches that normally remain dry and
  overwash onto vulnerable low-lying coastal roads and other 
  coastal infrastructure.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Large, breaking surf, significant shorebreak, and dangerous
currents make entering the water very hazardous.

Anyone entering the water could face significant injury or death.

&&

$$

HIZ023-026-110400-
/O.NEW.PHFO.SU.Y.0010.200211T0400Z-200212T0400Z/
Kona-Kohala-
359 AM HST Mon Feb 10 2020

...HIGH SURF ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 6 PM
HST TUESDAY...

* WHAT...Surf will build to 5 to 7 feet today, then rise to 6 to
  10 feet tonight and Tuesday along west facing shores of the Big
  Island.

* WHERE...West facing shores of the Big Island.

* WHEN...From 6 PM this evening to 6 PM HST Tuesday.

* IMPACTS...Moderate. Expect strong breaking waves, shore break,
  and strong longshore and rip currents making swimming difficult
  and dangerous.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Beachgoers, swimmers, and surfers should heed all advice given by
ocean safety officials and exercise caution.

Boaters should expect recreational surfers and body boarders
utilizing harbor channels to access surfing areas.

&&

$$
940 
WHHW40 PHFO 101907
CFWHFO

Coastal Hazard Message
National Weather Service Honolulu HI
907 AM HST Mon Feb 10 2020

...HIGH SURF WARNING FOR NORTH AND WEST FACING SHORES OF NIIHAU
KAUAI OAHU MOLOKAI AND NORTH FACING SHORES OF MAUI AND WEST 
FACING SHORES OF THE BIG ISLAND...

.The combination of a long-period northwest swell and strong
northwest winds associated with a low pressure system just north
of the state, will bring large and dangerous surf to most north
and west facing shores at least through tonight. This will likely
result in significant beach erosion, overwash onto vulnerable 
low-lying coastal roadways, and surges within north and west 
facing harbors such as Haleiwa and Waianae.

HIZ023-026-110815-
/O.UPG.PHFO.SU.Y.0010.200211T0400Z-200212T0400Z/
/O.EXB.PHFO.SU.W.0004.000000T0000Z-200212T0400Z/
Kona-Kohala-
907 AM HST Mon Feb 10 2020

...HIGH SURF WARNING IN EFFECT UNTIL 6 PM HST TUESDAY...

* WHAT...Surf will build to 8 to 12 feet through tonight, then
  hold through Tuesday along west facing shores of the Big Island.
  Some locally higher waves will be possible along select western
  exposures.

* WHERE...West facing shores of the Big Island.

* WHEN...Until 6 PM HST Tuesday.

* IMPACTS...High...Expect ocean water occasionally sweeping across
  portions of beaches, very strong breaking waves, and strong
  longshore and rip currents. Breaking waves may occasionally
  impact harbors making navigating the harbor channel dangerous.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Large, breaking surf, significant shorebreak, and dangerous
currents make entering the water very hazardous.

Anyone entering the water could face significant injury or death.


&&

$$

HIZ001>003-006>008-012-013-017-019-020-110815-
/O.CON.PHFO.SU.W.0004.000000T0000Z-200211T1600Z/
Niihau-Kauai Windward-Kauai Leeward-Waianae Coast-
Oahu North Shore-Oahu Koolau-Molokai Windward-Molokai Leeward-
Maui Windward West-Maui Central Valley-Windward Haleakala-
907 AM HST Mon Feb 10 2020

...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 AM HST TUESDAY...

* WHAT...Surf will be 20 to 30 feet along north and west facing 
  shores of Niihau and Kauai, as well as north facing shores of 
  Oahu, Molokai, and Maui. Surf will be 12 to 20 feet along west 
  facing shores of Oahu and Molokai.

* WHERE...North and west facing shores of Niihau, Kauai, Oahu, 
  Molokai, and north facing shores of Maui.

* WHEN...Through 6 AM HST Tuesday.

* IMPACTS...High. Expect ocean water occasionally sweeping 
  across portions of beaches, very strong breaking waves, and 
  strong longshore and rip currents. Breaking waves may 
  occasionally impact harbors making navigating the harbor 
  channel dangerous.

* ADDITIONAL DETAILS...The combination of strong onshore winds, 
  large surf, and peak monthly tides will likely cause 
  significant beach erosion, flooding of beaches that normally 
  remain dry and overwash onto vulnerable low-lying coastal 
  roads and other coastal infrastructure.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Large, breaking surf, significant shorebreak, and dangerous
currents make entering the water very hazardous.

Anyone entering the water could face significant injury or death.

&&

$$

Kino
404 
WHHW40 PHFO 110148
CFWHFO

Coastal Hazard Message
National Weather Service Honolulu HI
348 PM HST Mon Feb 10 2020

...HIGH SURF WARNING FOR NORTH AND WEST FACING SHORES OF NIIHAU
KAUAI OAHU MOLOKAI AND NORTH FACING SHORES OF MAUI AND WEST
FACING SHORES OF THE BIG ISLAND...

.The combination of 2 large northwest to north-northwest swells will
continue to produce large and dangerous surf to most north and 
west facing shores at least through tonight. These swells will
continue to hold through most of night, then gradually decrease 
beginning Tuesday. This could cause significant beach erosion, 
overwash onto vulnerable low-lying coastal roadways, and surges 
within north and west facing harbors such as Haleiwa and Waianae
through tonight.

HIZ001>003-006>008-012-013-017-019-020-111500-
/O.CON.PHFO.SU.W.0004.000000T0000Z-200211T1600Z/
Niihau-Kauai Windward-Kauai Leeward-Waianae Coast-
Oahu North Shore-Oahu Koolau-Molokai Windward-Molokai Leeward-
Maui Windward West-Maui Central Valley-Windward Haleakala-
348 PM HST Mon Feb 10 2020

...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 AM HST TUESDAY...

* WHAT...Surf will be 20 to 30 feet tonight, lowering to 20 to 25
  feet early Tuesday along north and west facing shores of Niihau
  and Kauai, as well as north facing shores of Oahu, Molokai, and
  Maui. Surf will be 14 to 22 feet tonight, lowering to 12 to 20
  feet early Tuesday along west facing shores of Oahu and 
  Molokai.

* WHERE...North and west facing shores of Niihau, Kauai, Oahu, 
  Molokai, and north facing shores of Maui.

* WHEN...Through 6 AM HST Tuesday.

* IMPACTS...High. Expect ocean water occasionally sweeping 
  across portions of beaches, very strong breaking waves, and 
  strong longshore and rip currents. Breaking waves may 
  occasionally impact harbors making navigating the harbor 
  channel dangerous.

* ADDITIONAL DETAILS...The combination of onshore winds, large
  surf, and peak monthly tides will could cause beach erosion, 
  flooding of beaches that normally remain dry and overwash onto 
  vulnerable low-lying coastal roads and other coastal 
  infrastructure.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Large, breaking surf, significant shorebreak, and dangerous
currents make entering the water very hazardous.

Anyone entering the water could face significant injury or death.

&&

$$

HIZ023-026-111500-
/O.CON.PHFO.SU.W.0004.000000T0000Z-200212T0400Z/
Kona-Kohala-
348 PM HST Mon Feb 10 2020

...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 PM HST TUESDAY...

* WHAT...Surf will be 8 to 12 feet through Tuesday along west 
  facing shores of the Big Island. Some locally higher waves will 
  be possible along select western exposures.

* WHERE...West facing shores of the Big Island.

* WHEN...Until 6 PM HST Tuesday.

* IMPACTS...High...Expect ocean water occasionally sweeping 
  across portions of beaches, very strong breaking waves, and 
  strong longshore and rip currents. Breaking waves may 
  occasionally impact harbors making navigating the harbor 
  channel dangerous.

* ADDITIONAL DETAILS...The combination of onshore winds, large
  surf, and peak monthly tides will could cause beach erosion, 
  flooding of beaches that normally remain dry and overwash onto 
  vulnerable low-lying coastal roads and other coastal 
  infrastructure.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Large, breaking surf, significant shorebreak, and dangerous
currents make entering the water very hazardous.

Anyone entering the water could face significant injury or death.

&&

$$

Kino
910 
WHHW40 PHFO 111348
CFWHFO

Coastal Hazard Message
National Weather Service Honolulu HI
348 AM HST Tue Feb 11 2020

...HIGH SURF WARNING FOR NORTH AND WEST FACING SHORES OF NIIHAU
KAUAI OAHU MOLOKAI...NORTH FACING SHORES OF MAUI...AND WEST 
FACING SHORES OF THE BIG ISLAND...

.The combination of 2 large northwest to north-northwest swells,
will continue to produce large and dangerous surf along most 
north and west facing shores this morning. In addition, significant
beach erosion, overwash onto vulnerable low-lying coastal roadways,
and surges within north and west facing harbors such as Haleiwa 
and Waianae will be possible this morning. The swells will begin 
to lower by late morning, with a steady decline expected this 
afternoon through tonight. Surf will likely remain at advisory 
levels this afternoon along most north and west facing shores 
however, while the surf is expected to remain at warning levels 
along west facing shores of the Big Island through the day. 

HIZ001>003-006>008-012-013-017-019-020-112200-
/O.EXT.PHFO.SU.W.0004.000000T0000Z-200211T2200Z/
Niihau-Kauai Windward-Kauai Leeward-Waianae Coast-
Oahu North Shore-Oahu Koolau-Molokai Windward-Molokai Leeward-
Maui Windward West-Maui Central Valley-Windward Haleakala-
348 AM HST Tue Feb 11 2020

...HIGH SURF WARNING NOW IN EFFECT UNTIL NOON HST TODAY...

* WHAT...Surf will be 18 to 25 feet early this morning, lowering
  to 12 to 16 feet by late this afternoon, along north and west
  facing shores of Niihau and Kauai, as well as north facing
  shores of Oahu, Molokai, and Maui. Surf will be 12 to 20 feet
  early this morning, lowering to 8 to 12 feet by late this
  afternoon along west facing shores of Oahu and Molokai.

* WHERE...North and west facing shores of Niihau, Kauai, Oahu, 
  Molokai, and north facing shores of Maui.

* WHEN...Until noon HST today.

* IMPACTS...High. Expect ocean water occasionally sweeping 
  across portions of beaches, very strong breaking waves, and 
  strong longshore and rip currents. Breaking waves may 
  occasionally impact harbors making navigating the harbor 
  channel dangerous.

* ADDITIONAL DETAILS...The combination of onshore winds, large
  surf, and peak monthly tides could result in significant beach 
  erosion, flooding of beaches that normally remain dry and 
  overwash onto vulnerable low-lying coastal roads and other 
  coastal infrastructure.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Large, breaking surf, significant shorebreak, and dangerous
currents make entering the water very hazardous.

Anyone entering the water could face significant injury or death.

&&

$$

HIZ023-026-112200-
/O.CON.PHFO.SU.W.0004.000000T0000Z-200212T0400Z/
Kona-Kohala-
348 AM HST Tue Feb 11 2020

...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 PM HST THIS
EVENING...

* WHAT...Surf will be 8 to 12 feet along west facing shores of 
  the Big Island.

* WHERE...West facing shores of the Big Island.

* WHEN...Until 6 PM HST this evening.

* IMPACTS...High...Expect ocean water occasionally sweeping 
  across portions of beaches, very strong breaking waves, and 
  strong longshore and rip currents. Breaking waves may 
  occasionally impact harbors making navigating the harbor 
  channel dangerous.

* ADDITIONAL DETAILS...The combination of onshore winds, large
  surf, and peak monthly tides could result in significant beach 
  erosion, flooding of beaches that normally remain dry and 
  overwash onto vulnerable low-lying coastal roads and other 
  coastal infrastructure.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Large, breaking surf, significant shorebreak, and dangerous
currents make entering the water very hazardous.

Anyone entering the water could face significant injury or death.

&&

$$
403 
WHHW40 PHFO 111927
CFWHFO

Coastal Hazard Message
National Weather Service Honolulu HI
927 AM HST Tue Feb 11 2020

...HIGH SURF ADVISORY FOR NORTH AND WEST FACING SHORES OF NIIHAU 
KAUAI OAHU MOLOKAI...NORTH FACING SHORES OF MAUI...AND WEST FACING
SHORES OF THE BIG ISLAND...

.The current mid-period north swell and long-period northwest
swell will continue to steadily decline through tonight. Surf
heights are expected to drop below advisory heights by Wednesday.

HIZ001>003-006>008-012-013-017-019-020-120830-
/O.CAN.PHFO.SU.W.0004.000000T0000Z-200211T2200Z/
/O.NEW.PHFO.SU.Y.0011.200211T1927Z-200212T1600Z/
Niihau-Kauai Windward-Kauai Leeward-Waianae Coast-
Oahu North Shore-Oahu Koolau-Molokai Windward-Molokai Leeward-
Maui Windward West-Maui Central Valley-Windward Haleakala-
927 AM HST Tue Feb 11 2020

...HIGH SURF ADVISORY IN EFFECT UNTIL 6 AM HST WEDNESDAY...
...HIGH SURF WARNING IS CANCELLED...

* WHAT...Surf will be 15 to 22 feet today, lowering to 10 to 15
  feet tonight along north and west facing shores of Niihau and
  Kauai, as well as north facing shores of Oahu, Molokai, and
  Maui. Surf will be 12 to 16 feet today, lowering to 8 to 12 feet
  tonight along west facing west facing shores of Oahu and 
  Molokai.

* WHERE...North and west facing shores of Niihau, Kauai, Oahu, 
  Molokai, and north facing shores of Maui.

* WHEN...Until 6 AM HST Wednesday.

* IMPACTS...Moderate. Expect strong breaking waves, shore break, 
  and strong longshore and rip currents making swimming 
  difficult and dangerous.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Beachgoers, swimmers, and surfers should heed all advice given by
ocean safety officials and exercise caution.

&&

$$

HIZ023-026-120830-
/O.CAN.PHFO.SU.W.0004.000000T0000Z-200212T0400Z/
/O.NEW.PHFO.SU.Y.0011.200211T1927Z-200212T1600Z/
Kona-Kohala-
927 AM HST Tue Feb 11 2020

...HIGH SURF ADVISORY IN EFFECT UNTIL 6 AM HST WEDNESDAY...
...HIGH SURF WARNING IS CANCELLED...

* WHAT...Surf will be 6 to 10 feet through tonight along west
  facing shores of the Big Island.

* WHERE...West facing shores of Big Island.

* WHEN...Until 6 AM HST Wednesday.

* IMPACTS...Moderate. Expect strong breaking waves, shore break,
  and strong longshore and rip currents making swimming difficult
  and dangerous.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Beachgoers, swimmers, and surfers should heed all advice given by
ocean safety officials and exercise caution.

&&

$$

Kino

What forecasters said that day

The local office's own words before this high surf warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this high surf warning went out at Feb 9, 9:55 AM HST, 5 hours 40 minutes earlier.

Area forecast discussion, Feb 9, 9:55 AM HST, 5 hours 40 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
955 AM HST Sun Feb 9 2020

.SYNOPSIS...
Low pressure moving towards the area from the north will cause
winds to increase later today through Monday. Unsettled weather
can also be expected with the highest probabilities for showers
occurring over north facing slopes and adjacent coastal areas.
The low will weaken in the island vicinity Tuesday and Wednesday
with winds diminishing. Showers will continue at times across
portions of the state. High pressure will be building in northeast
of the area late in the week while the low continues weakening
and moves west of the area. This will result in a trade wind
weather pattern returning.

&&

.DISCUSSION...
A complex weather scenario is setting up over the next several
days. An area of low pressure both at the surface and aloft is
presently centered several hundred miles north of the state. Both
the upper low and surface low will dive southward today through
Monday. The main impact from this will be for strong northwest
winds across portions of the state. The strongest winds are
expected to be tonight and Monday especially over the west end of
the state. A Wind Advisory will go into effect later today for
Kauai and Oahu where the strongest winds are expected. The
strongest winds will likely occur near mountains, gaps and where
winds blow downslope from higher terrain. These strong winds could
spread eastward to Maui County and the Big Island depending on
the exact track of the low pressure area. Winds over the Big
Island summits will be a bit lighter today but will rapidly pick
up tonight and Monday, thus a High Wind Warning is in effect.
Winds over Haleakala may also reach High Wind Warning levels thus
a High Wind Watch is currently posted for them.

Widespread heavy rains are currently not expected with this system
at the present time. Bands of moisture will be rotating around the
low pressure area will allow for passing showers especially over
north facing slopes tonight through Tuesday. However, winds will
be strong enough to blow showers downwind so most locations are
expected to receive some rainfall. Snow is expected to fall over
the Big Island summits but significant accumulations are not
anticipated at this time. It may also be cold enough over the
summit of Haleakala for some frozen precipitation mainly during
the nighttime hours. The greatest instability is forecast to
remain just north of the area, thus thunderstorms are currently
not in the forecast. However we will continue to analyze the
potential and they could be added to the forecast for some areas.
Temperatures will remain on the cool side due to the northerly
flow over the area.

The low is then forecast to gradually weaken and drift westward
across the area late Tuesday through Thursday. Winds will be
lighter but unsettled weather will continue with passing showers
expected at times across most of the state. .

Later in the week and on into next weekend, high pressure will be
building in northeast of the area. This will allow for easterly
trade winds to return. Passing light showers will tend to favor
windward and mauka areas. More seasonable temperatures are also
expected under these conditions.

&&

.AVIATION...
A dry and stable northwest flow will maintain VFR conditions
across most of the state through the afternoon. A cutoff low
developing several hundred miles north of Kauai will move to the
southeast today and pass north and northeast of the islands
tonight and Monday. As the low approaches, locally strong west to
northwest winds at the surface and aloft will ramp up this
afternoon and tonight, especially around Kauai and Oahu. AIRMET
Tango for turbulence at the low levels and aloft will be needed
across the western end of the state this afternoon and state-wide
tonight into Monday.

An increase in showers, and possibly a few thunderstorms, will
occur as the cutoff low passes near the islands. Expect MVFR
conditions in the showers and along west through north facing
terrain, where AIRMET Sierra for mountain obscuration may be
needed.

&&

.MARINE...
The current moderate north to northwest winds will begin to shift
out of the west-northwest and increase to strong and near gale-
force speeds late this afternoon through Monday as a surface low
drops southeastward to the north of the state. Near gales are
expected to pick up around the Kauai waters by late this afternoon
and spread east down the island chain tonight. By Monday
afternoon, the surface low is expected to be positioned just north
of the Big Island, and the winds will veer back to the north
around Kauai and Oahu waters. The surface low is then forecast to
move southwestward Monday night through Tuesday night, passing
through the eastern or central portion of the state. This should
keep fresh to strong northerly winds in place across the western
islands. Meanwhile across the eastern half of the state, moderate
to fresh northwesterly winds Monday night will diminish and become
light and variable by Tuesday night. The surface low is forecast
to weaken to a surface trough and shift southwest and away from
the islands Wednesday into next weekend, while high pressure
builds far northeast of the state. This should bring a gradual
return of trade winds to the marine area beginning Wednesday and
continuing into next weekend.

Over the next 24 hours, we will see an increase of 2 large
northwest swells with both swells beginning to arrive tonight.
Fore-runners from a long-period northwest will begin to arrive
tonight and steadily build Monday and peak Monday night into
Tuesday near warning levels for north and west facing shores. At
the same time, we will see an increase of short and mid-period
swell from the fetch of gales associated with the low pressure
developing just to the north of the state. As the low approaches
the state tonight, we should begin to see a rapid increase of
NW-NNW swell late tonight and likely peaking late Monday. The
combination of these two swells will produce disorganized and
warning level surf Monday into Tuesday for most north and west
facing shores. Advisory level surf will likely also be seen along
west facing shores of the Big Island Monday night and Tuesday.
Surf will trend down statewide Tuesday night, but may remain at
advisory levels for some north and west facing shores. Small to
moderate north and northwest swells will then continue Wednesday
into next weekend, with surf remaining well below advisory levels.

Peak monthly tides combined with water levels running higher than
predicted, potentially gale-force west-northwest winds, and warning
level surf, will likely lead to coastal impacts for exposed
shores tonight through Monday. This could include significant
beach erosion, overwash onto vulnerable low-lying coastal
roadways, and surges within Haleiwa harbor and possibly Waianae
harbor. The peak high tide will occur between midnight and
daybreak Monday morning.

Surf along exposed east facing shores will remain below normal
tonight through Wednesday. East shore surf will get a notable
boost Wednesday night into next weekend, as trade winds return
over and upstream of the islands. Surf along south facing shores
will remain small with mainly background long-period south and
southwest swells moving through. A moderate size south swell will
be possible next weekend.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
Wind Advisory from 3 PM this afternoon to 6 PM HST Monday for
Kauai-Oahu.

High Wind Warning until 6 AM HST Tuesday for Big Island Summits.

High Wind Watch from 6 PM HST this evening through late tonight
for Haleakala Summit.

Gale Watch from 6 PM HST this evening through Monday afternoon
for all Hawaiian waters-

Small Craft Advisory until 6 PM HST this evening for Kauai
Northwest Waters-Kauai Windward Waters-Kauai Leeward Waters-
Kauai Channel-Oahu Windward Waters-Kaiwi Channel-Maui County
Windward Waters-Alenuihaha Channel-Big Island Windward Waters.

&&

DISCUSSION...Burke
AVIATION...Wroe
MARINE...Kino

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 9, 3:35 PM HSTGale WarningHFO24 hr
Feb 9, 3:41 PM HSTWinter Weather AdvisoryHFOHawaii, Kalawao66 hr
Feb 9, 8:15 PM HSTSpecial Marine WarningHFO2 hr
Feb 9, 9:46 PM HSTSpecial Weather StatementHFOKalawao89 min
Feb 9, 9:49 PM HSTSpecial Weather StatementHFOKalawao86 min
Feb 9, 10:12 PM HSTSpecial Marine WarningHFO2 hr
Feb 10, 12:18 AM HSTSpecial Marine WarningHFO117 min
Feb 10, 2:20 AM HSTSpecial Marine WarningHFO115 min
Feb 10, 2:24 AM HSTAreal Flood AdvisoryHFOHawaii3 hr
Feb 10, 3:59 AM HSTHigh Surf AdvisoryHFOHawaii5 hr
Feb 10, 5:56 AM HSTAreal Flood AdvisoryHFOHonolulu11 hr
Feb 10, 6:01 AM HSTAreal Flood AdvisoryHFOKauai3 hr
Feb 10, 6:52 AM HSTAreal Flood AdvisoryHFOHawaii3 hr
Feb 10, 10:04 AM HSTAreal Flood AdvisoryHFOKalawao6 hr
Feb 10, 11:55 AM HSTAreal Flood AdvisoryHFOKalawao5 hr
Feb 10, 12:03 PM HSTAreal Flood AdvisoryHFOKalawao3 hr

Nearby

High Surf Warnings in Hawaii, 2020Every high surf warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.